Wyoming, 2010

Hail and Damaging Wind in Wyoming, July 19, 2010

July 19, 2010 · NWS UNR · 6 events in 2 counties and zones

A severe thunderstorm dropped hail to golf ball size and produced strong wind gusts from Moorcroft to Osage, causing significant damage to buildings and automobiles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped hail to golf ball size and produced strong wind gusts from Moorcroft to Osage, causing significant damage to buildings and automobiles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 12:45 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 19, 12:45 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON JUL 19 2010

DISCUSSION...AT 19Z SFC MAP SHOWS SFC LOW NEAR KCPR WITH TROF
EXTENDING NE THRU NERN WY ACRS BLK HILLS INTO SOUTH CENTRAL ND.
SHWS/TSTMS MVG ACRS EAST-CENTRAL MT INTO WRN ND...A FEW SHWS
CLIPPING FAR NWRN SD. OTHERWISE...DRY ACRS NERN WY/WRN SD WITH
CU DVLPING ACRS BEAR LODGE AND NRN/CENTRAL BLK HILLS. EXPECT SCT
TSTMS TO DVLP IN VCNTY BLK HLS/NWRN SD.

TONIGHT...AFT CONVECTION WILL CONT TO MOVE EAST ACRS SD PLAINS.
ANOTHER UPPER LEVEL S/W WL BEGIN TO PUSH INTO NERN WY AND ACRS AREA
OVERNIGHT. S/W WILL INCREASE LARGE SCALE ASCENT AND COMBINE WITH
MODERATE INSTABILITY AND CAPE OF 750-1250 J/KG TO PRODUCE ANOTHER
BAND OF TSTMS MVG ACRS AREA. 0-6KM BULK SHEAR 50-60KTS AHEAD OF S/W
AND THUS EXPECT CONT THREAT OF SVR STORMS...MAIN THREAT WILL BE
LARGE HAIL. IT WILL BE ANOTHER MILD NIGHT WITH TEMPS MAINLY IN
60S...50S IN BLACK HILLS/NERN.

TUES/TUES NITE...NOT MUCH CHANGE FM MONDAY. WEAK UPSLOPE FLOW WL
CONT TO PUMP MOISTURE INTO REGION. AGAIN...MODERATE INSTABILITY
AND CAPE IN 750-1500 J/KG RANGE WL COMBINE WITH 0-6KM BULK SHEAR
OF AROUND 40 KTS...WITH SCT TSTMS DVLPING IN THE AFT. AGAIN THERE
WILL LIKELY BE A FEW SVR STORMS...MAIN THREAT SHOULD BE LARGE HAIL.
TSTMS WL LIKELY PERSIST INTO TUES NIGHT AS ANOTHER S/W APPROACHES
FM WEST AND INCREASE LARGE SCALE ASCENT. DAYTIME TEMPERATURES WILL
BE IN THE 80S...COOLING TO THE MID 50S TO MID 60S AT NIGHT.

WED/WED NITE...UPPER FLOW CONTS ACRS REGION...AGAIN WITH WEAK
UPSLOPE FLOW PUMPING MSTR INTO REGION. THIS WL COMBINE WITH MODERATE
INSTABILITY/CAPE OF 750-1500 J/KG AND 0-6KM BULK SHEAR OF 50-60 KTS
TO PRODUCE SCT TSTMS AND AGAIN THREAT OF SVR TSTMS WED AFT INTO
WED NIGHT...MAIN THREAT WILL AGAIN BE LARGE HAIL.

EXTENDED...A SERIES OF SHORT WAVES WILL CONTINUE TO SLIDE THROUGH
THE REGION IN WEST TO SOUTHWEST FLOW ALOFT...BRINGING A CHANCE FOR
THUNDERSTORMS THURSDAY AND FRIDAY. A BRIEF DRY PERIOD IS EXPECTED
SATURDAY AS A WEAK RIDGE PASSES OVER...WITH CHANCES FOR STORMS
RETURNING BY SUNDAY.

&&

.AVIATION...SCT TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONT OVERNIGHT. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY
TSTMS...OTHERWISE VFR CONDS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 19, 3:38 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
438 AM MDT MON JUL 19 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
438 AM MDT (538 AM CDT) MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMNG AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT.  THE
GREATEST THREAT IS IN WESTERN SOUTH DAKOTA FROM THE BLACK
HILLS NORTHWARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM TUESDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 19, 1:13 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HISEGA                  44.05N 103.40W
07/19/2010  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 19, 1:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     4 SE DOWNTOWN RAPID CIT 44.03N 103.18W
07/19/2010  E60.00 MPH       PENNINGTON         SD   NWS EMPLOYEE

&&

LCZEPYHA
Local storm report, Jul 19, 1:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 N ROZET               44.36N 105.20W
07/19/2010  E1.25 INCH       CAMPBELL           WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 19, 2:13 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 NE ROZET              44.32N 105.14W
07/19/2010  E2.75 INCH       CAMPBELL           WY   PUBLIC

0300 PM     HAIL             5 NE ROZET              44.33N 105.13W
07/19/2010  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 19, 2:15 PM MST
Where
Crook County, Moorcroft
Measured
1.75 in hail
Property damage
$800,000
Reported by
Newspaper
Coordinates
44.270, -104.950

Wind-driven large hail broke windows and damaged siding and roofs of houses in Moorcroft. The hail also broke windshields and dented vehicles.

Hail, Weston

When
July 19, 2:40 PM MST
Where
Weston County, Upton
Measured
2 in hail
Property damage
$700,000
Reported by
NWS Employee
Coordinates
44.100, -104.630

Large hail punctured vinyl siding, broke windows, and damaged automobiles.

Hail, Weston

When
July 19, 2:40 PM MST
Where
Weston County, 5 mi NNE of Upton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.167, -104.591

Hail, Weston

When
July 19, 2:48 PM MST
Where
Weston County, 5 mi NNW of Osage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.037, -104.439

Thunderstorm Wind, Weston

When
July 19, 2:48 PM MST
Where
Weston County, 5 mi NNW of Osage
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.037, -104.439

Wind gusts were estimated at 60 mph.

Hail, Weston

When
July 19, 2:55 PM MST
Where
Weston County, Osage
Measured
1.5 in hail
Property damage
$20,000
Reported by
NWS Employee
Coordinates
43.970, -104.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248508, 238647, 238648, 238650, 238651, 238649.